Florida, 2012

Damaging Winds in Florida, September 6, 2012

September 6, 2012 · NWS MFL · 2 events in 2 counties and zones

An upper level low pressure area moved across South Florida causing instability and combined with abundant tropical moisture to produce strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level low pressure area moved across South Florida causing instability and combined with abundant tropical moisture to produce strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 6, 1:33 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 6, 1:33 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
233 PM EDT THU SEP 6 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY...THE UPPER LOW THAT HAS
BEEN PARKED ACROSS THE NRN BAHAMAS WILL FINALLY START TO MOVE
NORTHEAST AND GRADUALLY FILL. THIS WILL ALLOW SLIGHTLY DRIER AIR
TO MOVE INTO THE REGION AND THEREFORE A SLIGHT DECREASE IN THE
CHANCES FOR RAIN. MOST OF THE PRECIPITATION ACTIVITY DURING THIS
PERIOD WILL BE DUE TO A COMBINATION OF LOCAL FACTORS SUCH AS
DIURNAL HEATING AND SEA BREEZES. AN UPPER LEVEL RIDGE OVER THE
GULF OF MEX WILL ALSO TEND TO INHIBIT WIDESPREAD PRECIP BY WAY OF
SUBSIDENCE. TEPERATUREWISE...NO SIGNIFICANT CHANGES ARE EXPECTED,
HOWEVER...LOWER HUMIDITY VALUES WILL KEEP HEAT INDICES FROM
REACHING THE TRIPLE DIGITS ACROSS MOST OF THE AREA.

.LONG TERM...SUNDAY THROUGH THURSDAY...NHC CONTINUES TO MONITOR AN
AREA OF LOW PRESSURE OVER THE NORTHERN GULF OF MEX FOR POSSIBLE
TROPICAL DEVELOPMENT. THIS SYSTEM IS EXPECTED TO DRIFT SLOWLY FOR
THE NEXT COUPLE OF DAY...HOWEVER, LONG RANGE MODELS INDICATE THAT
A MID LATITUDE TROUGH SHOULD DIG SOUTHWARD PUSHING A WEAK FRONTAL
BOUNDARY INTO THE NRN PORTIONS OF THE GOM AND PUSHING THIS
DISTURBANCE NEWD ACROSS NRN PORTIONS OF THE PENINSULA SUNDAY
THROUGH MONDAY. BOTH GFS AND ECMWF SHOW THE PARENT TROUGH MOVING
RAPIDLY EASTWARD AND LEAVING THE FRONTAL BOUNDARY LYING E-W ACROSS
N-CENTRAL PORTIONS OF THE PENINSULA UNTIL ANOTHER ENERGY IMPULSE
PUSHES IT TO SOUTH FLORIDA TUESDAY THROUGH WEDNESDAY. THIS MAY
RESULT IN INCREASING CHANCES FOR RAIN DURING THIS PERIOD.

&&

.MARINE...A SMALL NORTHEASTERLY SWELL, GENERATED BY LESLIE, WL
BEGIN TO REACH THE ATLANTIC WATERS OFF PALM BEACH COUNTY TONIGHT
AND GRADUALLY SPREAD SOUTH THROUGH THE WEEKEND. THIS WILL LIKELY
LEAD TO AN INCREASED RISK OF RIP CURRENTS ALONG THE ATLANTIC
BEACHES THROUGH THIS PERIOD. OTHERWISE...FAIRLY BENIGN MARINE
CONDITIONS SHOULD PREVAIL ACROSS ALL LOCAL WATERS AT LEAST THROUGH
SUNDAY.

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  89  75  90 / 20 30 20 30
FORT LAUDERDALE  76  89  78  90 / 20 20 20 30
MIAMI            76  90  76  90 / 20 20 20 20
NAPLES           74  88  75  90 / 20 30 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...47/RGH
AVIATION/RADAR...10/CD
Hazardous weather outlook, Sep 6, 2:37 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
337 PM EDT THU SEP 6 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
071045-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
337 PM EDT THU SEP 6 2012

...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE...
...MINOR FLOODING POSSIBLE IN HEAVY SHOWERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
EARLY EVENING HOURS ACROSS THE SOUTH FLORIDA PENINSULA. THE MAIN
IMPACTS FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL...FREQUENT
LIGHTNING STRIKES...GUSTY WINDS AND SMALL HAIL.

WIND: WIND GUSTS RANGING FROM 45 TO 60 MPH WILL REMAIN POSSIBLE
WITH THE STRONGEST STORMS THROUGH THIS EVENING.

FLOODING: ADDITIONAL RAINFALL THROUGH THE EARLY EVENING PERIOD
COULD LEAD TO MINOR FLOODING CONCERNS...ESPECIALLY OVER THE PALM
BEACH COUNTY AND NORTHEAST BROWARD AREAS WHERE LINGERING ISSUES
FROM ISAAC CONTINUES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED AFTERNOON THUNDERSTORMS AFFECTING THE PENINSULA CAN BE
EXPECTED. THERE WILL ALSO BE AN INCREASE IN THE RISK OF RIP
CURRENTS ALONG THE EAST COAST BEACHES OF SOUTH FLORIDA LATE FRIDAY
AND INTO THE WEEKEND AS SWELLS FROM TROPICAL STORM LESLIE MAY
AFFECT THE ATLANTIC COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Sep 6, 11:53 AM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1253 PM EDT THU SEP 6 2012

FLZ067-068-072-168-172-061745-
COASTAL BROWARD COUNTY FL COASTAL PALM BEACH COUNTY FL INLAND PALM
BEACH COUNTY FL METRO BROWARD COUNTY FL METRO PALM BEACH COUNTY FL
1253 PM EDT THU SEP 6 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
BROWARD COUNTY...SOUTHEASTERN PALM BEACH COUNTY...FOR FREQUENT TO
EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO
NICKEL-SIZED HAIL...

* UNTIL 145 PM EDT

* AT 1250 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR LAUDERDALE LAKES...AND MOVING NORTH AT 10
  MPH.

* THE STORM WILL AFFECT...
  NORTH LAUDERDALE...
  SEA RANCH LAKES...
  POMPANO BEACH...
  NORTH POMPANO BEACH...
  COCONUT CREEK...
  PARKLAND...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2626 8007 2615 8010 2614 8009 2608 8012
      2613 8031 2647 8023 2642 8006
TIME...MOT...LOC 1653Z 197DEG 11KT 2619 8019

10
Special weather statement, Sep 6, 2:20 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
320 PM EDT THU SEP 6 2012

FLZ067-071-061945-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL
320 PM EDT THU SEP 6 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN BROWARD
COUNTY...SOUTHWESTERN PALM BEACH COUNTY...FOR FREQUENT TO EXCESSIVE
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH...

* UNTIL 345 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 3 MILES SOUTHWEST OF HOLEY LAND WILDLIFE
  MANAGEMENT AREA...AND MOVING EAST NORTHEAST AT 15 MPH.

* THE STORM WILL AFFECT...
  HOLEY LAND WILDLIFE MANAGEMENT AREA...
  OKEELANTA...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2672 8054 2633 8038 2620 8078 2659 8086
TIME...MOT...LOC 1920Z 257DEG 16KT 2639 8074

AK
Special weather statement, Sep 6, 2:40 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
340 PM EDT THU SEP 6 2012

FLZ071>073-062015-
INLAND BROWARD COUNTY FL INLAND MIAMI-DADE COUNTY FL METRO BROWARD
COUNTY FL
340 PM EDT THU SEP 6 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN BROWARD
COUNTY...NORTHERN MIAMI-DADE COUNTY...FOR

* UNTIL 415 PM EDT

* AT 339 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR INTERSECTION KROME AND U.S. 27...AND
  MOVING NORTHEAST AT 15 MPH.

* THE STORM WILL AFFECT...
  INTERSECTION KROME AND U.S. 27...
  MIRAMAR...
  PEMBROKE PINES...
  INTERSECTION I-75 AND GRIFFIN ROAD...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2611 8045 2603 8029 2592 8040 2594 8045
TIME...MOT...LOC 1940Z 210DEG 12KT 2595 8041
Special weather statement, Sep 6, 3:10 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
410 PM EDT THU SEP 6 2012

FLZ071-072-172-062100-
COASTAL BROWARD COUNTY FL INLAND BROWARD COUNTY FL METRO BROWARD
COUNTY FL
410 PM EDT THU SEP 6 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN BROWARD
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO
55 MPH...UP TO NICKEL-SIZED HAIL...

* UNTIL 500 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR DAVIE...AND MOVING NORTH AT 15 MPH.

* THE STORM WILL AFFECT...
  DAVIE...
  MARKHAM PARK...
  SAWGRASS MILLS MALL...
  SUNRISE...
  LAUDERDALE LAKES...
  TAMARAC...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2634 8039 2628 8011 2599 8022 2602 8046
TIME...MOT...LOC 2010Z 193DEG 13KT 2610 8032

AK

The radar

The Miami radar (KAMX), 64 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
September 6, 3:43 PM EST
Where
Broward County, 3.53 mi WNW of Lauderdale Lakes
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
26.167, -80.254

A thunderstorm produced a wind gust of 59 mph measured at a mesonite site at the Broward County School Tech and Support.

Thunderstorm Wind, Palm Beach

When
September 6, 4:25 PM EST
Where
Palm Beach County, 8.34 mi W of Delray Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.461, -80.204

A trained spotter estimated a thunderstorm wind gust of 60 mph 8 miles west of Delray Beach along U.S. Highway 441.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413190, 413191.